A young woman's mysterious case of fatigue and confusion

Share this content:

Amber, a 23-year-old day-care worker, was brought by ambulance to the ER with symptoms of severe fatigue. Two days earlier, she had presented at the same ER with fatigue, malaise, and acute vomiting and diarrhea. At that time, she was diagnosed with a viral infection. Amber had been satisfied with this diagnosis because several children at the day-care center had suffered recent similar complaints. However, her new symptoms were different. Her boss, Mr. G, stated that earlier in the day, Amber had become confused and appeared to fall asleep while working. Mr. G had been concerned by Amber's abnormal behavior because she had always been a good employee and had never acted strangely in the past.

1. Examination

On arrival, Amber was alert to painful and loud verbal stimuli, but she could not stay awake long enough to give an adequate report of her current symptoms. An initial physical exam showed her to be well-groomed and in no physical distress. There was no evidence of trauma. Her pupils were equal, round, and reactive to light; they were not dilated or constricted. A funduscopic examination revealed a normal cup-to-disk ratio, with no papilledema. Amber's neck was supple, with no stiffness or adenopathy. Her lungs were clear to auscultation, and heart sounds were regular with no rubs, murmurs, or gallops. Her abdomen was soft, with good bowel sounds in all quadrants and no organomegaly. Amber had no rashes, scars, or other skin abnormalities.

Hospital records revealed that Amber had attempted suicide four years earlier by overdosing on Klonopin (clonazepam). One month prior to her last ER admission, she had been diagnosed with bipolar disorder. Her remaining medical history was unremarkable. Her current medications included Zoloft (sertraline) 100 mg daily, Klonopin 1 mg t.i.d., and lithium 900 mg daily. At her last ER visit, Amber was given four tablets of Phenergan (promethazine) and told to follow a clear liquid diet.

2. Laboratory results

At this point, our differential diagnosis included a metabolic disorder, lithium toxicity, or an overdose of a controlled substance, such as clonazepam. Amber's blood glucose was mildly low at 71 mg/dL. Table 1 lists the results of a basic metabolic panel. A urine drug screen was negative. Her urine was also negative for bacteria, blood, nitrates, and ketones. She was not pregrant. No Tylenol (acetaminophen) was detected in her blood. Her blood lithium level was 3.4 mEq/L (normal: 0.6-1). Partial lithium toxicity may result at levels >1.5; severe toxicity may result at levels >2.5.

3. Therapy

Our local poison control center advised us to place Amber on IV normal saline and to monitor her lithium levels every two hours until a downward trend was noted. Amber was also ordered to immediately cease taking lithium. If her lithium level increased to >4 mEq/L, or if she developed seizures, we were to consider placing her on dialysis.

Amber was moved to the ICU for observation. Over the next five hours, her lithium levels remained relatively stable. Six hours after admission, however, a repeat level revealed a sudden increase to 5.0 mEq/L. Amber was immediately dialyzed. Unfortunately, shortly after undergoing dialysis, she signed herself out of the hospital against medical advice.

Amber returned to the ER the following day with fatigue and mild altered mental status. Her lithium level was 2.1 mEq/L. She adamantly denied taking any lithium since her dialysis. Again, she was admitted to the hospital for observation. Fortunately, her lithium levels decreased over the next 24 hours without further treatment.

Page 1 of 2
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Clinical Challenge

Sign Up for Free e-newsletters